Author(s): Chu CK, Chang YT, Lee BJ, Hu SY, Hu WH,
Abstract Share this page
Abstract Metformin belongs to a class of drugs known as the biguanides that are widely used in the treatment of type 2 diabetes mellitus. Its association with lactic acidosis is well established, although rare. Metformin-associated lactic acidosis is recognized as a potentially lethal condition that can occur in patients with contraindications to the drug, such as renal dysfunction, liver diseases, alcoholism, and cardiopulmonary diseases. In these cases, the plasma concentration of metformin is not necessarily abnormally high. We describe a 75-year-old diabetic woman with acute renal failure and life-threatening lactic acidosis due to metformin intoxication. Clinical manifestations included vomiting, diarrhea, hypothermia, hypotension and transitory blindness. Her initial renal function was recovered after hemodialysis and she was discharged 3 months after admission.
This article was published in J Chin Med Assoc
and referenced in Journal of Clinical Toxicology